Objectives: To report 4 cases of propythiouracil (PTU)-induced lupus or vasculitis and to review the literature on that subject.
Methods: We describe the clinical presentation, course, and outcome of 4 patients and review the medical literature registered in the Medline PubMed database from 1966 to 2004 by using the keywords: Graves, thyrotoxicosis, propylthiouracil, lupus, vasculitis, arthritis, rash, ANA, and ANCA. Cases were classified into drug-induced lupus (DIL) or vasculitis using accepted definitions and evaluated with emphasis on gender, age, origin, duration of treatment, delay in diagnosis, clinical and serological features, and outcome.
Results: We described our 4 patients and analyzed 42 well-documented cases of DIL- and PTU-induced vasculitis (30 had vasculitis and 12 fulfilled the classification criteria of DIL). Patients with vasculitis were significantly older (mean 43 versus 22 years) and had a longer duration of treatment in comparison with DIL (35 versus 24 weeks). Musculoskeletal symptoms were prominent in DIL, while renal and pulmonary involvement was found in a significantly higher proportion of PTU-induced vasculitis. ANA, anti-DNA, and anti-histone were predominantly found in DIL, while p-ANCA was found in a similar proportion of patients in both groups. c-ANCA was detected only in patients with vasculitis. All patients with DIL completely recovered (most after stopping PTU), while about 50% of PTU-induced vasculitis needed steroids or immunosuppressive drugs, including cyclophosphamide and plasmapheresis.
Conclusions: Most of the cases of PTU-induced autoimmune phenomena are due to vasculitis. Despite the common presence of p-ANCA in both DIL- and PTU-induced vasculitis, substantial differences in demographic, clinical, and outcome features of these entities allow an accurate diagnosis and consequent management.